Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 77, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Sep 11, 2008, 8:17 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2008, 8:17 PM CDT (01:17 UTC)
- Expired
- Sep 12, 2008, 2:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jewell County, KS, Mitchell County, KS
The radar
The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 8:37 PM CDT | HEAVY RAIN 2.2 | E Beloit, KS | RAINFALL SINCE 6PM, STILL RAINING HEAVY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGID 120117 FFWGID KSC089-123-120715- /O.NEW.KGID.FF.W.0077.080912T0117Z-080912T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HASTINGS NE 817 PM CDT THU SEP 11 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS MITCHELL COUNTY IN NORTH CENTRAL KANSAS THIS INCLUDES THE CITY OF BELOIT. * UNTIL 215 AM CDT FRIDAY * AT 801 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING ON HIGHWAY 9 EAST OF BELOIT. ALSO...MORE FLASH FLOODING IS OCCURRING ALONG HIGHWAY 14 NORTH OF BELOIT TO NEAR THE JEWELL COUNTY LINE FROM SEVERAL THUNDERSTORMS TRAINING OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SCOTTSVILLE AND RANDALL THESE THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL WILL CONTINUE TO SAG SOUTH TONIGHT AND WILL AFFECT LOCATIONS FARTHER TO THE SOUTH OVER THE NEXT COUPLE OF HOURS...INCLUDING BELOIT AND ASHERVILLE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3973 9794 3921 9792 3921 9849 3956 9848 $$ HEINLEIN
1 follow-up statement
000 WGUS73 KGID 120718 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 218 AM CDT FRI SEP 12 2008 KSC089-123-120728- /O.EXP.KGID.FF.W.0077.000000T0000Z-080912T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEWELL KS-MITCHELL KS- 218 AM CDT FRI SEP 12 2008 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR MITCHELL AND SOUTHERN JEWELL COUNTIES... THUNDERSTORMS HAVE WEAKENED...AND HEAVY RAINFALL IS NO LONGER EXPECTED. LAT...LON 3973 9794 3921 9792 3921 9849 3956 9848 $$ JCB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:55 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Sep 11, 2:55 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 255 PM CDT THU SEP 11 2008 .SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. A FAIRLY ACTIVE WEATHER PERIOD IS EXPECTED IN THE SHORT TERM. THE UPPER LEVELS WILL FEATURE AN UPPER TROUGH TO OUR WEST...WITH PERIODIC WAVES BEING EJECTED INTO THE CENTRAL PLAINS. A SURFACE BOUNDARY CURRENTLY MOVING ACROSS THE FORECAST AREA WILL CONTINUE TO MAKE SLOW PROGRESS THIS EVENING BEFORE GRADUALLY STALLING OUT LATER TONIGHT. IT APPEARS THE BOUNDARY SHOULD MANAGE TO MAKE IT TO JUST SOUTH OF THE FORECAST AREA BEFORE IT STALLS. WILL HAVE THE HIGHER POPS IN THE SOUTH FOR TONIGHT...WITH ONLY A SLIGHT CHANCE IN THE NORTH AND WEST. THE MAJORITY OF THE PRECIPITATION SHOULD BE SHOWERS...BUT WILL ALSO CARRY ISOLATED THUNDERSTORMS DURING THE EVENING IN THE SOUTHEAST WHERE SOME INSTABILITY WILL LINGER. ANOTHER POTENTIAL CONCERN FOR LATE TONIGHT IS FOG...HOWEVER CLOUD COVER WILL PROBABLY LIMIT IT TO SOME DEGREE. WILL NOT PUT FOG IN YET...AND LET THE EVENING SHIFT SEE HOW THINGS PROGRESS. THE HEAVIER RAIN...AND BETTER RAIN CHANCES ON FRIDAY SHOULD GENERALLY RESIDE JUST SOUTH AND EAST OF THE FORECAST AREA NEAR THE LOW LEVEL BOUNDARY. THERE COULD ALSO BE DEVELOPMENT ACROSS THE HIGH PLAINS IN AN AREA OF EASTERLY UPSLOPE FLOW. BOTH THE 12Z NAM AND GFS SUGGEST THAT DRIER AIR COULD MOVE INTO NORTH AND EAST PORTIONS OF THE FORECAST AREA DURING THE DAY WHICH MAY LIMIT THE RAIN CHANCES IN THAT REGION. HAVE DECIDED TO CARRY THE HIGHEST POPS ON FRIDAY IN THE SOUTH CLOSER TO THE LOW LEVEL BOUNDARY IN AN AREA OF STRONGER ISENTROPIC LIFT (310K). THUNDERSTORMS ARE EXPECTED TO BE RELATIVELY ISOLATED WITH LIMITED INSTABILITY ACROSS THE AREA. MUCH OF THE SAME IS EXPECTED INTO FRIDAY NIGHT WITH THE FRONTAL BOUNDARY STILL SOUTH OF THE FORECAST AREA...THOUGH THE UPPER TROUGH DOES START TO MOVE EAST. WILL AGAIN KEEP THE HIGHER RAIN CHANCES IN THE SOUTH CLOSER TO THE FRONTAL BOUNDARY. .LONG TERM...12Z SATURDAY THROUGH THURSDAY. PRECIPITATION CHANCES EARLY IN THE PERIOD ARE THE MAIN CONCERN. THE FIRST PERIOD OF THE EXTENDED CONTAINS THE MOST ACTIVE WEATHER OF THE PERIOD...WITH PREDOMINANTLY DRY CONDITIONS ANTICIPATED THEREAFTER. INTRODUCED PRECIP CHANCES ON SATURDAY WITH PLENTY OF FORCING TO WORK WITH ACROSS THE AREA. MAIN UPPER WAVE CURRENTLY SPINNING OVER THE INTERMOUNTAIN WEST FINALLY EJECTS ACROSS THE PLAINS DURING THIS TIME...WITH UPPER DIVERGENCE ASSOCIATED WITH RIGHT ENTRANCE REGION OF H25 JET STREAK SLIDING ACROSS DURING THE DAY PROVIDING ADDITIONAL FORCING. DIV Q FIELDS REFLECT THIS AS WELL...WITH PRETTY DECENT Q-VECTOR CONVERGENCE IN THE H5-H3 LAYER. WHILE THIS FORCING WORKS FROM WEST TO EAST ACROSS THE AREA THROUGH THE DAY...H7 DEFORMATION AXIS AND RESULTANT BAND OF H7-H5 FRONTOGENESIS WILL BRING ADDITIONAL FORCING TO THE SOUTHEAST CWA. HAVE TRIED TO REFLECT THIS IN POP GRIDS...WITH HIGHER POPS ACROSS THE WEST AND SOUTHEAST IN THE MORNING AND A MINIMUM IN BETWEEN...WITH A WEST TO EAST GRADIENT IN THE AFTERNOON AS WAVE CONTINUES TO TRAVERSE THE CWA. INSTABILITY IS WEAK AND THINK MOST PRECIPITATION WILL BE IN THE FORM OF SHOWERS. HOWEVER...MODELS DO SHOW SOME WEAK INSTABILITY ASSOCIATED WITH STEEPENING LAPSE RATES AS THE MID-LEVEL TROUGH AXIS SWINGS THROUGH SO WILL CARRY ISOLATED THUNDER MENTION. KNOCKED BACK HIGHS SEVERAL DEGREES ON SATURDAY WITH OVERALL SYSTEM NOW SLOWER TO MOVE THROUGH...KEEPING THE PRECIP AND CLOUDS AROUND LONGER. THE MID-LEVEL TROUGH AXIS SLIDES EAST OF THE FORECAST AREA SATURDAY EVENING...WITH SUBSIDENCE SPREADING IN BEHIND IT SHUTTING OFF PRECIP. ANOTHER WAVE TO THE NORTH SCOOTING FROM THE NORTHERN PLAINS INTO THE UPPER MIDWEST SENDS A COLD FRONT SOUTH THROUGH THE CWA SATURDAY NIGHT. NOT EXPECTING ANY PRECIP WITH THIS FRONT...BUT IT WILL USHER IN A NOTICEABLY COOLER AND DRIER AIRMASS FOR SUNDAY. DESPITE PLENTY OF SUN EXPECTED ON SUNDAY UNDER A STRONGLY SUBSIDENT NORTHWEST FLOW ALOFT AND STRONG SURFACE HIGH IN PLACE...HIGH TEMPS ONLY EXPECTED TO REACH AROUND 70F. SUNDAY NIGHT WILL BE ON THE COOL SIDE GIVEN COOL/DRY AIRMASS...MAINLY CLEAR SKIES...AND LIGHT WINDS IN PLACE WITH SURFACE HIGH OVERHEAD. PAINTED LOWS IN THE 40S...ROUGHLY 8 TO 10 DEGREES BELOW SEASONAL NORMS. QUIET AND GENERALLY DRY CONDITIONS ARE THEN ANTICIPATED THROUGH THE REMAINDER OF THE EXTENDED PERIOD. MODELS REMAIN IN GOOD AGREEMENT IN KEEPING REMNANTS OF IKE SUFFICIENTLY FAR OFF TO OUR SOUTHEAST TO NOT BE MUCH OF A PLAYER AT ALL FOR US. TEMPERATURES BEGIN TO REBOUND ON MONDAY BUT REMAIN BELOW AVERAGE AS SURFACE HIGH PRESSURE CONTINUES TO DOMINATE THE CENTRAL PLAINS UNDER A PREVAILING NORTHWEST FLOW ALOFT. A GRADUAL WARMING TREND WILL THEN CONTINUE TUESDAY THROUGH THURSDAY AS THE WESTERN CONUS UPPER RIDGE EXPANDS EASTWARD ONTO THE PLAINS WHILE THE SURFACE RIDGE SLIDES EAST...ALLOWING SOUTHERLY SURFACE WINDS TO RETURN. TEMPS EXPECTED TO CLIMB BACK TO NEAR NORMAL BY WEDNESDAY AND THURSDAY. && .AVIATION...THE MAIN CHALLENGES FOR THE 18Z TAF WILL BE CEILINGS INITIALLY...FOLLOWED BY FOG POTENTIAL AND THE POSSIBILITY OF LOWER CEILINGS AGAIN LATER TONIGHT. CURRENTLY CEILINGS AT KGRI ARE NEAR 1400FT...AND OVERALL THINK THE TREND WILL BE FOR THEM TO GRADUALLY RISE THROUGH THE AFTERNOON. WILL EVENTUALLY BRING THEM TO NEAR 4KFT BY 22Z...HOWEVER CONFIDENCE IN THAT TIMING IS NOT TOO HIGH. FORECAST MODELS DIFFER A BIT FOR LATE TONIGHT INTO FRIDAY MORNING WITH SOME SHOWING ADDITIONAL MVFR/IFR CEILINGS...WHILE OTHERS REMAIN VFR. VISIBILITIES COULD ALSO BECOME RESTRICTED DUE TO FOG...ESPECIALLY IF THERE IS ENOUGH CLEARING OR BREAKS IN THE CLOUDS. WITH LOW CONFIDENCE IN ANY PARTICULAR SCENARIO...DECIDED TO GO WITH 5SM IN BR LATER TONIGHT ALONG WITH A SCATTERED CLOUD LAYER NEAR 1500 FT. CONDITIONS COULD GET WORSE THAN THAT...BUT DID NOT WANT TO DROP THINGS TOO LOW WITHOUT HAVING HIGHER CONFIDENCE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && 48/07
Hazardous weather outlook, Sep 11, 2:55 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 255 PM CDT THU SEP 11 2008 KSZ005>007-017>019-NEZ076-077-084>087-121200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-CLAY-FILLMORE- FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 255 PM CDT THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS AND A SMALL PORTION OF SOUTH CENTRAL NEBRASKA...MAINLY ALONG AND SOUTHEAST OF A LINE FROM GENEVA TO PHILLIPSBURG. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>049-060>064-072>075-082-083-121200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN- 255 PM CDT THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA...GENERALLY NORTHWEST OF A LINE FROM GENEVA TO PHILLIPSBURG. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 4:36 AM CDT | Flood Watch | GID | Jewell, Mitchell, Osborne | 10 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.